Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 130, NWS Indianapolis, IN

August 28, 2016Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 28, 2016, 5:26 PM EDT for Hamilton County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 5:26 PM EDT (21:26 UTC)
Expired
Aug 28, 2016, 6:00 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KIND 282126
SVRIND
INC057-282200-
/O.NEW.KIND.SV.W.0130.160828T2126Z-160828T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN CENTRAL INDIANA...

* UNTIL 600 PM EDT

* AT 526 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  NOBLESVILLE... OR 16 MILES NORTH OF INDIANAPOLIS...MOVING
  SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARMEL...FISHERS...NOBLESVILLE AND WESTFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4002 8617 4008 8608 4006 8590 3994 8606
TIME...MOT...LOC 2126Z 315DEG 6KT 4002 8606 

HAIL...1.00IN
WIND...60MPH
 
$$

RYAN
2 follow-up statements
902 
WWUS53 KIND 282138
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT SUN AUG 28 2016

INC057-282200-
/O.CON.KIND.SV.W.0130.000000T0000Z-160828T2200Z/
HAMILTON IN-
538 PM EDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN HAMILTON COUNTY...

AT 538 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
NOBLESVILLE...OR 17 MILES NORTH OF INDIANAPOLIS...AND IS NEARLY
STATIONARY. THIS STORM HAD WEAKENED SINCE 530 PM.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARMEL...FISHERS...NOBLESVILLE AND WESTFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4002 8613 4008 8607 4006 8590 3997 8603
TIME...MOT...LOC 2138Z 169DEG 1KT 4003 8606 

HAIL...0.88IN
WIND...60MPH
 
$$

RYAN
721 
WWUS53 KIND 282153
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT SUN AUG 28 2016

INC057-282203-
/O.EXP.KIND.SV.W.0130.000000T0000Z-160828T2200Z/
HAMILTON IN-
553 PM EDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
WILL EXPIRE AT 600 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM AND A FLASH FLOOD
WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL HAMILTON COUNTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
INDIANAPOLIS.

LAT...LON 4002 8613 4008 8607 4006 8590 3997 8603
TIME...MOT...LOC 2151Z 315DEG 6KT 4003 8606 

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 28, 4:30 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
430 PM EDT SUN AUG 28 2016

.UPDATE...

The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 323 PM EDT Sun Aug 28 2016

A warm and humid airmass will remain in place through the early
part of the work week, with chances for thunderstorms at times
through Wednesday, before a broad area of surface high pressure
moves into the area and brings cooler and drier conditions to
central Indiana.

&&

.NEAR TERM /Tonight/...
Issued at 323 PM EDT Sun Aug 28 2016

Isolated showers and storms have managed to develop in a couple of
spots this afternoon, but the bulk of this activity has remained
along an axis north of central indiana and scattered to the south.
Cannot rule out isolated storms through the afternoon and early
evening and will carry low pops as a result. Any activity should
dissipate with the loss of heating and the majority of the night
will be dry as a result.

Consensus numbers appeared reasonable overnight, and temps should
be near persistence with no change in airmass.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 323 PM EDT Sun Aug 28 2016

Will again carry thunder chances mainly tomorrow afternoon as in
the absence of more significant upper level support, any storms
will be largely diurnally driven. Surface high pressure nudging
further into the area should provide a dry spell Monday night into
much of Tuesday before an upstream cold front begins to approach
the area. The best chance for storms with this frontal system will
be Wednesday as it traverses the area.

Consensus numbers appeared reasonable throughout the period, with
the exception of a minor bump upward on Monday highs as
thicknesses suggest similar temperatures to today should be
reached.

&&

.LONG TERM /Wednesday night through Sunday/...
Issued at 225 PM EDT Sun Aug 28 2016

Big change in store for the long term as models and ensembles in
good agreement that strong high pressure in the wake of a cold
front will bring dry...cooler and much drier air to the area.
Regional blend handles this well. So, stuck with afternoon highs
in the upper 70s and lower 80s through Saturday and lower to mid
80s Sunday. Overnight lows in the upper 50s and lower 60s look
good as well.

&&

.AVIATION /Discussion for the 282100Z KIND TAF Update/...
Issued at 430 PM EDT Sun Aug 28 2016

Air mass is quite unstable this afternoon, which suggests the threat
for widely scattered convection in the vicinity of the KIND terminal
will continue into the early evening hours.

Previous discussion follows.

Confidence is good in 3 to 3.5K feet diurnal ceilings through 00z.
With such a soupy airmass and a pair of weak upper waves, should
also see isolated to scattered thunderstorms. So, went with VCTS.
Then, good confidence in VFR conditions this evening and also in a
few hours of MVFR and IFR fog at the smaller airports 08z-12z as
airmass will remain unchanged. Should see more diurnal MVFR or VFR
cu after 16z Monday. Thunderstorm coverage expected to be too low to
put in the TAFs.

Winds will be 6 knots or less through the period, except higher in
thunderstorms.

&&

.IND Watches/Warnings/Advisories...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...MK
AVIATION...MK/JAS
Hazardous weather outlook, Aug 28, 4:27 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT SUN AUG 28 2016

INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
427 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS. PATCHY FOG.

HAZARDS: LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS FROM
THUNDERSTORMS. REDUCED VISIBILITIES IN FOG.

TIMING: ISOLATED THUNDERSTORMS THROUGH MID TO LATE EVENING. PATCHY
FOG OVERNIGHT.

DISCUSSION: ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND
UNSTABLE AIRMASS. EXPECT THESE TO DIMINISH NEAR OR JUST AFTER
SUNSET. PATCHY FOG WILL DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH
THE FIRST HALF OF THE WEEK...WITH THE BEST CHANCES FOR STORMS ON
WEDNESDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS.

DISCUSSION: A WARM HUMID AIR MASS AND WEAK UPPER WAVES NEARBY WILL
KEEP OFF AND ON THUNDERSTORM CHANCES IN THE FORECAST UNTIL A COLD
FRONT MOVES THROUGH ON WEDNESDAY AND USHERS IN COOLER DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 28, 5:16 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SUN AUG 28 2016

INZ039-047-282215-
MARION IN-HAMILTON IN-
516 PM EDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND MARION
COUNTIES UNTIL 615 PM EDT...

AT 514 PM EDT...DOPPLER RADAR WAS TRACKING SCATTERED STRONG
THUNDERSTORMS OVER PORTIONS OF THE INDIANAPOLIS METRO AREA. THESE
STORMS WERE MOVING VERY LITTLE.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
ANY OF THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...
BEECH GROVE...SPEEDWAY...SOUTHPORT...WESTFIELD...CUMBERLAND...
MERIDIAN HILLS...WARREN PARK...HOMECROFT...ROCKY RIPPLE...
WILLIAMS CREEK...WYNNEDALE...SPRING HILL...CROWS NEST...
NORTH CROWS NEST AND INDIANA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING DUE TO THE NEARLY STATIONARY MOVEMENT. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4008 8587 3993 8591 3993 8594 3987 8594
      3987 8595 3976 8595 3964 8598 3965 8633
      3993 8626 3993 8624 3999 8624 4007 8622
TIME...MOT...LOC 2114Z 315DEG 6KT 3972 8605

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:16 PM EDTSpecial Weather StatementINDHamilton, Marion59 min
Aug 28, 5:32 PM EDTAreal Flood AdvisoryINDHamilton, Marion3 hr
Aug 28, 5:45 PM EDTFlash Flood WarningINDHamilton3 hr
Aug 28, 6:07 PM EDTFlash Flood WarningINDHenry3 hr
Aug 28, 7:40 PM EDTSpecial Weather StatementINDDelaware, Madison50 min
Aug 28, 7:54 PM EDTFlash Flood WarningINDDelaware, Randolph5 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.